Nebraska, 2022

Hail in Nebraska, August 18, 2022

August 18, 2022 · NWS GID · 9 events in 5 counties and zones

A cold front brought isolated to scattered severe thunderstorms with large hail to portions of South Central Nebraska on the evening of August 18th. The first signs of thunderstorm development along the cold front showed itself in Valley County between 3 PM to 4 PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
$7.0 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cold front brought isolated to scattered severe thunderstorms with large hail to portions of South Central Nebraska on the evening of August 18th. The first signs of thunderstorm development along the cold front showed itself in Valley County between 3 PM to 4 PM CDT. Temperatures ahead of the front were in the 80s, which was supportive of moderate instability. As instability increased ahead of the front between 4 PM and 5 PM, thunderstorms strengthened and became severe on an isolated basis roughly near the Highway 92 corridor. By 5 PM, a storm near Ravenna in far northeast Buffalo County developed supercell characteristics and began to produce significant amounts of large hail, including up to golf ball size. This storm weakened as it moved southeast through eastern Buffalo County by 6 PM, but a new intense storm developed over central Buffalo County and also became severe and produced large hail just northeast and east of Kearney in the Gibbon area. Around the same time, a lone/isolated supercell developed just north of Genoa along the Boone/Platte County line and quickly became severe. This storm slowly moved south into eastern Nance County between 6:00-6:30 PM, and ended up producing the largest hail of the evening, up to baseball size, in and around Genoa. Significant damage occurred as a result, particularly to crops, vehicles, and roofs. The storm weakened as it moved into Polk County, but still managed to produce severe hail up to ping pong ball size in western Polk County between 7-7:30 PM. Activity quickly decreased in coverage and severity as nocturnal cooling set in between 7:30-8 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 18, 1:39 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 1:39 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
239 PM CDT Thu Aug 18 2022

.DISCUSSION...(This evening through Thursday)
Issued at 140 PM CDT Thu Aug 18 2022

Main story in this forecast package is the threat for severe
thunderstorms late this afternoon through the evening.

Currently, cumulus is just starting to develop in the vicinity of
cold front over the Sandhills. Convective parameters are at least
marginally supportive of supercells. Mesoanalysis indicates
strong deep-shear on the order of 30-40kt. CAPE is a bit more
limited, but still sufficient, with MLCAPE values 1000-1500J/kg.
Isolated large hail and damaging wind are the main
threats...roughly in the 5-9pm timeframe. All that being said,
considerable uncertainty still exists. CAMs (especially the HRRR)
have actually backed off on the coverage and intensity of storms
this evening.

On Friday, CAMs show a few showers and thunderstorms redeveloping
along the cold front through the day on Friday. This would
primarily occur in areas south of I-80. Therefore, PoPs were
increased in this area to account for this. Also of note, will be
the slightly cooler temperatures and north winds behind the cold
front.

The pattern looks very dry Saturday through the middle of next
week, and we actually have a completely dry forecast through this
period. The good news is that temperatures will be near to below
normal for most of the period with trough slowly traversing the
eastern CONUS. Temperatures do gradually trend upwards next week,
though as upper ridging builds back into the area. Ensembles favor
increased chances for precipitation late next week and into the
weekend, but any specifics are very uncertain.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1202 PM CDT Thu Aug 18 2022

Skies are clear early this afternoon across central Nebraska, but
scattered thunderstorms (possibly some severe) are expected to be
in the vicinity in the 23-03Z timeframe.

Winds will be variable overnight after thunderstorms move out.
Near term models show that fog development should remain northeast
of GRI/EAR.

Winds turn to the north for Friday behind the cold front.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Aug 18, 12:21 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
121 PM CDT Thu Aug 18 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
121 PM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to move north to south
across the area late this afternoon through the evening. Some of
these storms may be severe with hail to the size of quarters and
wind gusts up to 60 mph. The main timeframe for severe weather is
5pm to 9pm.

A few thunderstorms may linger into Friday morning in our eastern
counties, but these are unlikely to be severe after 10pm tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms are expected mainly south of
I-80 on Friday. Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, strong winds, storm
damage, or rainfall amounts.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 18, 3:10 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
410 PM CDT Thu Aug 18 2022

NEZ046-047-182200-
Howard NE-Sherman NE-
410 PM CDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of eastern Sherman and
western Howard Counties through 500 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman Reservoir Dam, or 16 miles south of Ord, moving southeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sherman Reservoir Dam around 415 PM CDT.
  Ashton around 425 PM CDT.

Other locations in the path of this storm include Farwell, Rockville,
Boelus and Dannebrog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Nebraska.

&&

LAT...LON 4105 9841 4105 9891 4139 9895 4139 9873
TIME...MOT...LOC 2110Z 331DEG 27KT 4137 9885

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Thies

The radar

The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Sherman

When
August 18, 3:52 PM CST
Where
Sherman County, 0.85 mi E of Rockville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.121, -98.834

Hail, Sherman

When
August 18, 4:03 PM CST to 4:08 PM CST
Where
Sherman County, 5 mi S of Rockville to 4.16 mi E of Rockville
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
41.048, -98.850

Quarter to golf ball size hail was reported in the area.

Hail, Buffalo

When
August 18, 4:05 PM CST to 4:35 PM CST
Where
Buffalo County, 6.62 mi ESE of Ravenna to 9.61 mi ESE of Ravenna
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
41.008, -98.806

Hail ranging in size from quarters to golf balls was reported in this area. Windows were shattered out of a vehicle six miles southwest of Boelus.

Hail, Buffalo

When
August 18, 4:51 PM CST
Where
Buffalo County, 0.87 mi NW of Shelton
Measured
1 in hail
Reported by
Public
Coordinates
40.790, -98.740

Hail, Buffalo

When
August 18, 4:51 PM CST to 5:29 PM CST
Where
Buffalo County, 3.21 mi WNW of Centennial Arpt to 6.75 mi SE of (Ear)kearney Arpt
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.780, -98.930

Quarter to golf ball size hail was reported in this area.

Hail, Nance

When
August 18, 5:05 PM CST to 5:25 PM CST
Where
Nance County, 3.45 mi N of Genoa to Genoa
Measured
2.75 in hail
Property damage
$1.0 million
Crop damage
$4.0 million
Reported by
Trained Spotter
Coordinates
41.500, -97.730

Most hail in and north of Genoa ranged in size from quarters to golf balls, but some hail reached the size of baseballs.

Hail, Nance

When
August 18, 5:40 PM CST
Where
Nance County, 6.99 mi S of Genoa
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.350, -97.750

Hail, Kearney

When
August 18, 5:55 PM CST
Where
Kearney County, 2.63 mi E of Minden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -98.900

Hail, Polk

When
August 18, 6:12 PM CST
Where
Polk County, 1.25 mi ENE of Swedehome
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.180, -97.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044293, 1044294, 1044296, 1044300, 1044301, 1044289, 1044286, 1044287, 1044288.